Medications for Mental Health and “Rare” Side Effects

A while ago I was on Lexapro for my depression/anxiety related to my Multiple Sclerosis. I had to stop taking it after more than 2 years because it just wasn’t doing it’s job any more. I got switched to Cymbalta with the hopeful happy side effect of relieving my nerve pain.

It did not relieve my nerve pain, and about 2 and a half months into taking it my anxiety was markedly worse. My therapist noticed during a session that it seemed very out of the norm, usually I have anxiety about things that have a 90% chance of happening and realistic possibilities; one day I was worse case scenario-ing something that was most likely NOT going to happen.

Then I started having these thoughts of cutting myself, I have NEVER in my entire life thought of cutting myself. The urge was strong and the thoughts persisted no matter what. I never did cut myself, thankfully the logical part of my brain prevailed because I would think about it and then think “that’s not normal” or “oh that’s not good”.

Apparently, this side effect is rare, specifically for those over the age of 24 per the box labels these thoughts should be significantly less in anyone over the age of 25. The chemicals in these types medications changes your brain balance. That’s why it is supposed to remove anxiety and depression.

I would like to side note here for a moment. During the several weeks of these thoughts I was looking to see if there were any support groups I could go to just to talk about it and get it out of my head. I only found groups for teens and young adults and they all cost money. Here is another way our country needs to change, you can go to free meetings with like people if you have alcohol or drug problems but not thoughts of harming yourself. There is a giant flaw in our system.

So, I changed my medications again, Cymbalta though, is a tricky medication to wean off of. It takes several weeks and you have to decrease the dosages over time and in my case, I was slowly going on my new med for a week before I started to feel even a little more like myself.  This isn’t the first time I have had the weird, not common side effects. I was on a med for anxiety in college and I saw people in my peripheral vision (I could describe their clothing to you it was so real), turns out visual hallucinations was a “rare” side effect.

I am sharing this story, though I feel shame about the thoughts, even though I know they were because of the meds I was on. I am hoping by sharing this we can slowly remove some of the stigma of mental health and medications for depression and anxiety because if there is no stigma. people will have conversations with their doctors, friends, family and get help they may need.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s